Weight Loss Drug Acomplia Causes Psychiatric Problems

July 22nd, 2007

Evidence that potential blockbuster weight loss drug Acomplia (rimonabant) causes neurological and psychiatric problems and increases the risk of suicide has led to a unanimous vote against the drug by a US FDA advisory panel. Although rimonabant is already being marketed in 37 countries, it is now unlikely the FDA will approve the weight loss drug, to have been sold in the United States under the name “Zimulti”, without more positive data on safety.

Compared to placebo, 20 mg rimonabant statistically significantly increased suicidality based on analyses both of incidence rates and person-years.

And in all 13 studies analysed by the FDA, the percentage of patients experiencing at least one psychiatric adverse event was higher for the group receiving rimonabant than for the control group (page 68 of the report); an even larger body of separate studies showed a higher incidence of both other neurological adverse events (of more than 3 dozen different types) and seizures.

Also Check Out: diet pills